Am I Losing My Upper Range?
Hi Doctor Jahn,
I’m a 40 year-old male and, after a hiatus, I’ve just returned to singing in bars and clubs. My upper vocal range has decreased and I experience a tight feeling in my throat. I also feel and hear a grinding on certain vowel sounds (A’s and I’s) the day after a gig or a particularly high-energy rehearsal. I’d like to get back to my old unencumbered singing self—can you help?
Your history contains important clues as to where your problem lies and how to correct things. You have been away from singing for a while (months or years?), and have returned to a high-energy and vocally taxing profession. I suspect that your technique may need a tune-up! You are asking your voice to perform as it did when you were younger and singing regularly. A good teacher should be able to give you exercises to get your larynx back into shape. Trying to produce a voice with inadequate support or technical reserve means you are using more muscle tension in the laryngeal area to produce less voice. This accounts for the tight feeling you are experiencing.
By muscling the voice, rather than supporting it properly, you are increasing the trauma to the vocal folds which may result in some swelling. This swelling, in turn, would account for your difficulty with the high notes. If your “high notes” are in high chest, rather than head voice, the friction and trauma is even greater. And finally, a ‘high-energy rehearsal’ to me means a loud rehearsal charged with emotion. It is unlikely that, in the heat of the moment, you are monitoring the physical sensations involved in vocal production. It is therefore likely that you overusing and straining.
By way of treatment: see a good teacher to get you back on track. Drink plenty of water. Scrupulously monitor your voice during singing and, until you get your old voice back, perhaps adjust your repertoire to a less strenuous level.
– Anthony F. Jahn, MD
Note: this discussion is for general information and not to be construed as specific medical advice which you should obtain from your own physician.